Dyskinesia (involuntary movements) is muscle movements that people with Parkinson’s can’t control. They can include twitches, jerks, twisting or writhing movements. Dyskinesia can affect various parts of the body such as the arms, legs and torso.
There are different types of movements, and when and how often they appear can be different for each person with Parkinson’s. Some people can have dyskinesia for most of the day. Others may only experience it after taking their medication or just before the next dose is due.
People with Parkinson’s can also experience this side effect when levodopa is at its highest level in the bloodstream (sometimes called ‘peak dose’), and the dopamine levels in their brains are at their highest. Dopamine is a chemical messenger made in the brain. The symptoms of Parkinson's appear when dopamine levels become too low.
Because dyskinesia causes people to move around so much it can sometimes cause weight loss. If you’re worried about this, speak to your GP, specialist or Parkinson’s nurse. They can refer you to a dietitian, who will be able to help you maintain a healthy weight.
If you go from having good control of your movement symptoms to having less control, it’s called a motor fluctuation. This change can happen slowly or quickly.
Motor fluctuations usually happen when levodopa is wearing off, but they can happen at other times too.
In 'wearing off', symptoms may re-emerge when medication is due to be taken. This usually occurs near the end of a medication dose, or near the beginning of the next dose. It indicates that medication is not working as well, and needs to be reviewed.
Sometimes the effects of wearing off happen quickly – this is called ‘switching off’ or ‘on/off’.
Being ‘on’ is when a person’s symptoms are controlled and when they feel at their most capable. Being ‘off’ is when Parkinson’s symptoms come back and affect them the most.
Some people have described this as like a light switch being turned on and off, or going up and down like a yo-yo.
In the early stages of Parkinson’s, you may not notice when a dose of levodopa begins to wear off. But as Parkinson’s progresses, some people find that a dose doesn’t last as long as it used to, so fluctuations can become more unpredictable.
No one knows for sure why motor fluctuations and dyskinesia happen, but researchers think it’s connected to the way levodopa stimulates the brain cells to produce dopamine.
A lot of people with Parkinson’s experience motor fluctuations or dyskinesia after a few years of levodopa treatment. Some people may develop them earlier, especially if they’re on a high dose of levodopa.
Motor fluctuations and dyskinesia can be difficult to treat. This is because if you take a lower dose of levodopa to reduce dyskinesia, your Parkinson’s symptoms may not be as well controlled and you may experience more wearing off or ‘on/off’.
If you develop motor fluctuations, discuss this with your specialist or Parkinson’s nurse as soon as possible. They will advise you on what changes you can make to your drug regime to balance treating the motor problems and control your Parkinson’s symptoms.
They may also give you advice on avoiding ‘peaks and troughs’ in doses of levodopa. Strategies include taking smaller and more frequent doses of levodopa but keeping the overall amount the same.
Find out more: see our information on Parkinson's drugs.
For some people with Parkinson’s, protein (which is found mainly in meat, fish, eggs, cheese, beans and pulses) seems to interfere with how well the body absorbs levodopa. Because of this, you may benefit from taking your medication 30-60 minutes before you eat a meal to allow the medication time to start working.
Talk to your specialist or Parkinson’s nurse about the timing of your medication. They can also refer you to a dietitian for specialist advice.
For more information on how your diet can help manage symptoms of Parkinson’s, please see our diet page.
Deep brain stimulation
Deep brain stimulation isn’t suitable for everyone with Parkinson’s. It’s only used to treat people whose symptoms aren’t responding to the best medication regime. It may also be used for people who are experiencing particularly troublesome involuntary movements.
Deep brain stimulation can help increase the amount of time you are in the ‘on’ state. This can mean that you’re able to reduce your Parkinson’s medication and help reduce side effects such as involuntary movements.
Like any surgery, there are potential risks to having deep brain stimulation. Talk to your specialist to find out more.
As stress may also increase motor fluctuations and involuntary movements, try to find ways of staying relaxed. You could try complementary therapies such as massage, exercises such as tai chi or yoga, or breathing exercises.
If you’re frequently highly stressed or anxious, ask your specialist or Parkinson’s nurse for advice on managing these conditions.
Also, if you find dealing with people’s reactions to your involuntary movements stressful or embarrassing, it may be worth explaining to those around you that the side effects are part of your condition and they shouldn’t be alarmed or concerned if they happen.
Making the most of ‘on’ time
If you start to experience your medication wearing off, it’s important that your drug regime is managed so you can make the most of your ‘on’ time.
This becomes more complicated if you also begin to have involuntary movements. You might have to decide on a compromise between more ‘on’ time with involuntary movements, or more ‘off’ time with other Parkinson’s symptoms.
Many people tend to prefer more ‘on’ time, even with the dyskinesia, but everyone is different and you should discuss your options with your specialist or Parkinson’s nurse.
Keep a diary
To make the most of your ‘on’ time with the least possible dyskinesia, it can be helpful for you or your carer to keep a daily diary. This will show when your symptoms and fluctuations happen, and for how long. Record this information along with the times you take your drugs, and the drug dosage.
Keeping a diary can also help you and your healthcare professional understand how your medication affects you, and how often you’re experiencing difficulties.
Download this information
We know lots of people would rather have something in their hands to read rather than look at a screen, so you can order printed copies of our information by post, phone or email.
Coping with dyskinesia
"It's almost as if I've forgotten how to walk," says Bob. "I go from day to day trying to change different things with my walking to improve it.
"I've been using this walker for about a year now and it's really made people want to help me more."
Watch our short film to hear from Bob about his experience of using a walker.
Living with Parkinson's and wearing off - Paula's story
Paula shares how her Parkinson's symptoms impact her everyday life, and how 'wearing off' affects her.
Last updated December 2018. We review all our information within 3 years. If you'd like to find out more about how we put our information together, including references and the sources of evidence we use, please contact us at [email protected]